Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 93, NWS Grand Forks, ND

June 24, 2008Barnes County, Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2008, 9:52 PM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2008, 9:52 PM CDT (02:52 UTC)
Expired
Jun 24, 2008, 10:45 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Barnes County, ND, Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:00 PM CDTTSTM WND DMG1 Wsw Hastings, NDOLD GRANARY THROWN 50 FEET AND 2 TO 3 INCH BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 250252
SVRFGF
NDC003-017-073-250345-
/O.NEW.KFGF.SV.W.0093.080625T0252Z-080625T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 PM CDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1045 PM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF VALLEY CITY TO
  7 MILES NORTHEAST OF GRAND RAPIDS...MOVING TO THE EAST AT 18 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KATHRYN AT 1000 PM CDT...
  LITTLE YELLOWSTONE STATE AT 1010 PM CDT...
  FINGAL AT 1020 PM CDT...
  NOME AND FORT RANSOM AT 1030 PM CDT...

  INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 311 AND NORTH DAKOTA
  MILE MARKER 331...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4662 9805 4663 9819 4690 9797 4687 9716
      4643 9751 4642 9805
TIME...MOT...LOC 0252Z 276DEG 16KT 4681 9794 4649 9821

$$
SPEICHER
1 follow-up statement
000 
WWUS53 KFGF 250311
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1011 PM CDT TUE JUN 24 2008

NDC003-017-073-250345-
/O.CON.KFGF.SV.W.0093.000000T0000Z-080625T0345Z/
RANSOM ND-BARNES ND-CASS ND-
1011 PM CDT TUE JUN 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN CASS...SOUTHEASTERN BARNES AND NORTHERN RANSOM
COUNTIES IN SOUTHEAST NORTH DAKOTA...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF FINGAL TO 3 MILES
NORTHWEST OF ENGLEVALE...MOVING TO THE EAST AT 18 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NOME AND FINGAL BY 1025 PM CDT...
  LUCCA BY 1035 PM CDT...
  LISBON...ENDERLIN...ALICE AND 9 MILES WEST OF SHELDON BY 1045 PM
  CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4662 9805 4663 9819 4690 9797 4687 9716
      4643 9751 4642 9805
TIME...MOT...LOC 0311Z 276DEG 16KT 4683 9786 4643 9794

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:33 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 24, 8:33 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
833 PM CDT TUE JUN 24 2008

.UPDATE...
FOCUS TONIGHT IS ON CONVECTION. MAIN SVR COMPLEX HAS BEEN MOVING
SOUTHEAST FROM WEST OF BISMARCK NOW DOWN TO MOBRIDGE. MVMT HAS
BEEN VERY SLOW AS MID LEVEL WIND FIELDS WEAK. THERE HAS BEEN
INCREASING ACTIVITY NORTH OF THIS COMPLEX AIDED BY 25-30 KT 850 MB
JET AND EDGE OF 850 MB INSTABILITY AXIS. THIS 850 MB INSTABILITY
AXIS TO SHIFT EAST TONIGHT WITH THREAT FOR SVR SPREADING EASTWARD
INTO SE ND THIS EVENING...BUT ATMOSPHERE LOOKS TO REMAIN MUCH MORE
STABLE NORTH OF THIS INTO NE ND. BOTH GFS/NAM OVERDOING DEW PTS
ONCE YOU GET NORTH OF INTERSTATE 94...LIMITING SFC BASED
INSTABLITY AND 850 MB JET AND INSTABILITY GRADIENT HUGS I-94 AREA.

UPDATED WX STORY TO HIGHLIGHT SVR THREAT FOR SE ND AND TO REMOVE
NE ND/NW MN.

MID LEVEL FLOW IS WEAK SO MOVEMENT OF ANY OF THESE CELLS NOT
LIKELY TO BE TOO FAST. HAIL THE MAIN THREAT BUT FREEZING LEVELS NR
13 KFT PRETTY HIGH. DID UPDATE DEW PTS THRU WEDNESDAY AND TWEEKED
A FEW TEMPS.

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT TUE JUN 24 2008/

DISCUSSION...
FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND PCPN CHANCES.

MODELS OVERALL IN PRETTY GOOD AGREEMENT...ESPECIALLY IN THE SHORT
TERM...AND WILL USE BLEND FOR FORECAST.

ORGANIZED SURFACE LOW ALONG SE MT/SW ND BORDER AHEAD OF ADVANCING
SHORT WAVE IN E MT. MAXIMUM MSAS PRESSURE FALLS JUST
DOWNSTREAM FROM LOW AND EXPECT FEATURE TO PROPAGATE EASTWARD INTO SW
ND BY EVENING. AT THIS TIME EXPECT CONVECTIVE INITIATION NEAR LOW
WITH CONVECTIVE TEMPERATURES IN THE MID 80S SO AROUND MID AFTERNOON.
THIS AREA ON NOSE OF 60 DEGREE SURFACE DEWPOINTS...MAXIMUM LOW LEVEL
CONVERGENCE AND FRONTOGENETIC FORCING. MAXIMUM INSTABILITY/CAPE AND
LOW LEVEL MOISTURE ACROSS SOUTH THIRD OF FA THIS EVENING AND WILL
SEE EASTWARD EXPANDING FAVORABLE BULK SHEAR AS WAVE SHIFTS EAST. AS
A RESULT EXPECT BEST T POTENTIAL ACROSS SOUTHERN THIRD OF FA THIS
EVENING SHIFTING INTO NW/WEST CENTRAL MN LATE EVENING OR AFTER
MIDNIGHT. LOW LEVEL JET NOT REAL IMPRESSIVE AFT 06Z SO DO NOT EXPECT
SEVERE POTENTIAL MUCH AFTER MIDNIGHT. LOW LEVEL MOIST FLUX AND SOME
CLOUD COVER WILL HOLD TEMPERATURES UP AND WILL FOLLOW NUMERICAL
GUIDANCE WHICH IS IN GOOD AGREEMENT.

WILL LIKELY SEE ONGOING CONVECTION ACROSS MN WED MAINLY BEFORE NOON
AS SHORT WAVE AND ASSOCIATED BOUNDARY COMPLETES ITS PASSAGE ACROSS
FA. FOLLOWING THIS FEEL PCPN POTENTIAL PRETTY LOW INTO WEDNESDAY
NIGHT. AIRMASS WILL REMAIN SLIGHTLY UNSTABLE AND WITH ZONAL FLOW ANY
MINOR IMPULSE COULD ACT UPON RESIDUAL MESOSCALE BOUNDARY TO KICK OF
SOME CONVECTION BUT CONFIDENCE LOW. HAVE KEPT SLIGHT CHANCE POPS
GOING INTO EVENING THEN PULLED POPS REMAINDER OF PERIOD. COLUMN DOES
COOL SLIGHTLY IN WAKE OF FROPA SO TEMPERATURES WILL BE A FEW DEGREES
COOLER WED-WED NIGHT.

MOST OF THURSDAY ALSO LOOKS QUIET AHEAD OF NEXT SHORTWAVE. WARM
ADVECTION/RETURN FLOW INCREASES AS SURFACE LOW SHIFTS EAST INTO
CENTRAL DAKOTAS BY 00Z FRIDAY. DEGREE OF WARM ADVECTION CLOUD COVER
WILL GOVERN TEMPERATURES HOWEVER TEMPERATURES SHOULD BE ATLEAST A
COUPLE DEGREES WARMER. WILL PULL POPS THIS PERIOD AS ANY CONVECTION
LOOKS TO BE LATER IN DAY WITH CAPPING.

ACTIVE PERIOD THURSDAY NIGHT OVER THE DAKOTAS EXPANDING LATE
THURSDAY INTO FRIDAY ACROSS MN AS NEXT WAVE AND ASSOCIATED COLD
FRONT PROPAGATES THROUGH FA. TOUGH TO PINPOINT EXACT LOCATION OF
THUNDERSTORM COMPLEX HOWEVER FAVORED INSTABILITY AND CAPE SHIFTS
ACROSS SOUTHERN FA SO WILL UP POPS THIS AREA. WILL KEEP LOW POPS
GOING FRIDAY WITH PASSAGE OF SHEAR AXIS.

LONG TERM (SAT-TUE)...
MODELS IN GOOD AGREEMENT WITH MAIN FEATURES THROUGH THE EXTENDED. AS
ZONAL FLOW BECOMES MORE AMPLIFIED WITH A SHORT WAVE BY SATURDAY.
LOWER THICKNESSES BEHIND SW REALIZE COOLER TEMPERATURES FOR SAT WITH
LINGERING PRECIP CHANCES EAST OF THE VALLEY. MODELS SUGGEST
PROGRESSIVE FLOW MOVING THE SYSTEM EAST QUICKLY ALLOWING 500MB
HEIGHTS TO BEGIN TO INCREASE SUNDAY AND MONDAY AS INTERMOUNTAIN WEST
RIDGE TILTS EAST. 850MB TEMPS ALSO CLIMB TO NEAR 20C ACROSS PORTIONS
OF FA. SW ENERGY APPEARS TO RIDE THE RIDGE NORTH INTO CANADA SO KEPT
POPS OUT OF THE FORECAST WITH TEMPS RANGING NEAR SEASONAL NORMALS
EARLY NEXT WEEK.

AVIATION...
TSTORMS WILL DEVELOP ACROSS THE HIGH PLAINS THIS AFTERNOON AND MOVE
EAST ACROSS THE FA AREA. TONIGHT AND THROUGH THE EARLY MORNING HOURS
TOMORROW EXPECT CIGS TO BE AROUND 5000FT WITH ANY TS. BEST BET FOR
STORMS AT A SPECIFIC TAF SITE IS FARGO FROM 03-09Z...VCTS EXPECTED
FOR OTHER TAF SITES. OTHERWISE VFR CONDITIONS APPLY WHEN NOT
AFFECTED BY THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jun 24, 3:26 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 PM CDT TUE JUN 24 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-252030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
326 PM CDT TUE JUN 24 2008

...SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN AND WESTERN
PARTS OF THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION LATER THIS
EVENING ALONG AND SOUTH OF A LINE FROM DEVILS LAKE TO MAYVILLE
NORTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD
ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE STORMS WILL MOST
LIKELY MOVE IN FROM CENTRAL NORTH DAKOTA AFTER 8PM CDT AND SHOULD
DIMINISH IN INTENSITY AFTER MIDNIGHT. STORMS WILL LIKELY CONTINUE
INTO PARTS OF WEST CENTRAL AND NORTHWEST MINNESOTA DURING THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY NIGHT OVER
THE ENTIRE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:01 PM CDTSevere Thunderstorm WarningFGFBarnes59 min
Jun 24, 10:39 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.